PURPOSE/BACKGROUND: Lithium, a common medication used in bipolar disorder treatment, can exert an inhibitory effect on sodium and potassium channels and potentially cause cardiac electrical conduction disturbance and corrected QT (QTc) prolongation. This study aimed to examine whether lithium at therapeutic levels can change electrocardiographic parameters in different groups of patients with bipolar disorder and to identify the potential clinical risk factors. METHODS/PROCEDURES: Standard 12-lead electrocardiogram data before and after lithium treatment in bipolar disorder patients after at least 2-week dropout of psychotropic medications were analyzed. FINDINGS/RESULTS: A total of 39 patients with bipolar disorder receiving lithium treatment were enrolled. Nineteen patients (48.7%) exhibited increased from P wave beginning to QRS complex beginning intervals after lithium treatment (mean serum level, 0.653 ± 0.247 mmol/L). Twenty-four patients (61.5%) exhibited increased a combination of Q, R, and S waves complex durations and increased QTc intervals. Twenty-three patients (59.0%) exhibited increased corrected JT (JTc) intervals. The patient group with increased QTc or JTc intervals exhibited a higher mean systolic blood pressure than did the patient group without increased QTc (134.7 ± 19.2 mm Hg vs 115.7 ± 11.8 mm Hg, P = 0.020) or JTc intervals (134.4 ± 19.6 mm Hg vs 117.6 ± 13.3 mm Hg, P = 0.054), respectively. Biochemical and hemodynamic parameters were comparable between patients with and without increased a combination of Q, R, and S waves complex durations or from P wave beginning to QRS complex beginning intervals. IMPLICATIONS/CONCLUSIONS: Elevated systolic blood pressure may be the risk factor for the ventricular conduction delay in bipolar disorder patients receiving lithium at therapeutic levels.
ASJC Scopus subject areas
- Psychiatry and Mental health
- Pharmacology (medical)
Chen, P. H., Kao, Y. H., Chang, C. K., Lin, Y. K., Lin, Y. F., & Chen, Y. J. (2020). Clinical Risk Factors for Therapeutic Lithium-Associated Electrocardiographic Changes in Patients With Bipolar Disorder. Journal of Clinical Psychopharmacology, 40(1), 46-53. https://doi.org/10.1097/JCP.0000000000001164